Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Wald’s equation and asymptotic bias of randomly stopped $U$-statistics


Authors: Victor H. de la Peña and Tze Leung Lai
Journal: Proc. Amer. Math. Soc. 125 (1997), 917-925
MSC (1991): Primary 60G40, 62L12; Secondary 62L10
DOI: https://doi.org/10.1090/S0002-9939-97-03574-0
MathSciNet review: 1350937
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we make use of decoupling arguments and martingale inequalities to extend Wald’s equation for sample sums to randomly stopped de-normalized $U$-statistics. We also apply this result in conjunction with nonlinear renewal theory to obtain asymptotic expansions for the means of normalized $U$-statistics from sequential samples.


References [Enhancements On Off] (What's this?)

  • Girish Aras and Michael Woodroofe, Asymptotic expansions for the moments of a randomly stopped average, Ann. Statist. 21 (1993), no. 1, 503–519. MR 1212190, DOI https://doi.org/10.1214/aos/1176349039
  • Y. S. Chow, V. H. de la Peña, and H. Teicher, Wald’s equation for a class of denormalized $U$-statistics, Ann. Probab. 21 (1993), no. 2, 1151–1158. MR 1217583
  • Yuan Shih Chow and Henry Teicher, Probability theory, Springer-Verlag, New York-Heidelberg, 1978. Independence, interchangeability, martingales. MR 513230
  • Cox, D. R., A note on sequential estimation of means, Proc. Cambridge Philos. Soc. 48 (1952), 447–450.
  • William F. Grams and R. J. Serfling, Convergence rates for $U$-statistics and related statistics, Ann. Statist. 1 (1973), 153–160. MR 336788
  • Halmos, P. R., The theory of unbiased estimation, Ann. Math. Statist. 17 (1946), 34–43.
  • Hoeffding, W., A class of statistics with asymptotically normal distribution, Ann. Math. Statist. 19 (1948), 293–325.
  • Michael J. Klass, A method of approximating expectations of functions of sums of independent random variables, Ann. Probab. 9 (1981), no. 3, 413–428. MR 614627
  • T. L. Lai and D. Siegmund, A nonlinear renewal theory with applications to sequential analysis. I, Ann. Statist. 5 (1977), no. 5, 946–954. MR 445599
  • Tze Leung Lai and Julia Qizhi Wang, Edgeworth expansions for symmetric statistics with applications to bootstrap methods, Statist. Sinica 3 (1993), no. 2, 517–542. MR 1243399
  • D. Siegmund, Estimation following sequential tests, Biometrika 65 (1978), no. 2, 341–349. MR 513934, DOI https://doi.org/10.2307/2335213
  • David Siegmund, Sequential analysis, Springer Series in Statistics, Springer-Verlag, New York, 1985. Tests and confidence intervals. MR 799155
  • Michael Woodroofe, Second order approximations for sequential point and interval estimation, Ann. Statist. 5 (1977), no. 5, 984–995. MR 494735
  • Michael Woodroofe, Nonlinear renewal theory in sequential analysis, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 39, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa., 1982. MR 660065
  • Joel Zinn, Comparison of martingale difference sequences, Probability in Banach spaces, V (Medford, Mass., 1984) Lecture Notes in Math., vol. 1153, Springer, Berlin, 1985, pp. 453–457. MR 821997, DOI https://doi.org/10.1007/BFb0074966

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 60G40, 62L12, 62L10

Retrieve articles in all journals with MSC (1991): 60G40, 62L12, 62L10


Additional Information

Victor H. de la Peña
Affiliation: Department of Statistics, Columbia University, 617 Mathematics Bldg., New York, New York 10027
MR Author ID: 268889
Email: vp@wald.stat.columbia.edu

Tze Leung Lai
Affiliation: Department of Statistics, Stanford University, Sequoia Hall, Stanford, California 94305-4065
Email: karola@playfair.stanford.edu

Keywords: Hoeffding decomposition, decoupling, martingales, Wald’s equation, stopping times
Received by editor(s): October 15, 1994
Received by editor(s) in revised form: July 28, 1995
Additional Notes: The first author’s research was supported by the National Science Foundation under DMS-9310682.
The second author’s research was supported by the National Science Foundation under DMS-9403794.
Communicated by: Wei Y. Loh
Article copyright: © Copyright 1997 American Mathematical Society